Virginia, 2001

Hail and Damaging Winds in Virginia, August 11, 2001

August 11, 2001 · NWS RNK · 7 events in 6 counties and zones

Lightning struck a house in Roanoke starting a fire that caused significant damage. Thunderstorm winds downed trees onto Commonwealth road in Galax, onto Route 60 in Amherst, in Axton, and in Cluster Springs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms produced damaging winds, damaging lightning, and hail up to ping pong ball size during the afternoon and evening of the 11th.Lightning struck a house in Roanoke starting a fire that caused significant damage. Lightning also struck a women in Amherst causing minor injuries.Thunderstorm winds downed trees onto Commonwealth road in Galax, onto Route 60 in Amherst, in Axton, and in Cluster Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 9:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT SAT AUG 11 2001

PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES
IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING.  BIGGEST CONCERN
FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR.  AM SOUNDING WOULD
INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL
NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING.  ALSO...NOT
MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY
START TO POP.

12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE
MUCH OF A PUSH TO THE SOUTH.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

In the hours before

Special weather statement, Aug 11, 12:30 PM EST, 15 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Galax (C)

When
August 11, 12:45 PM EST
Where
Galax (C) County, Galax
Reported by
UNKNOWN
Coordinates
36.667, -80.917

Lightning, Amherst

When
August 11, 1:00 PM EST
Where
Amherst County, Amherst
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Thunderstorm Wind, Amherst

When
August 11, 1:13 PM EST
Where
Amherst County, Amherst
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -79.050

Hail, Bedford

When
August 11, 1:35 PM EST
Where
Bedford County, 2 mi SW of Moneta
Measured
1.5 in hail
Reported by
UNKNOWN
Coordinates
37.170, -79.667

Thunderstorm Wind, Henry

When
August 11, 1:45 PM EST
Where
Henry County, Axton
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -79.717

Thunderstorm Wind, Halifax

When
August 11, 5:20 PM EST
Where
Halifax County, Cluster Spgs
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -78.917

Lightning, Roanoke (C)

When
August 11, 7:15 PM EST
Where
Roanoke (C) County, Roanoke
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
37.271, -79.941 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265785, 5265791, 5265786, 5265788, 5265787, 5265789, 5265790.